Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 9, 2024, 3:54 PM MDT for Eddy County, New Mexico. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2024, 3:54 PM MDT (21:54 UTC)
- Expired
- Jun 9, 2024, 5:45 PM MDT
- In force
- 111 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 191 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3844 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159
WGUS54 KMAF 092154
FFWMAF
NMC015-092345-
/O.NEW.KMAF.FF.W.0035.240609T2154Z-240609T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
354 PM MDT Sun Jun 9 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Central Eddy County in southeastern New Mexico...
* Until 545 PM MDT.
* At 354 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 2
to 3 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Carlsbad, Carlsbad North, Avalon, Living Desert State Park, Lake
Avalon, Cavern City Air Terminal and Otis.
This includes the following streams and drainages...
Pecos River, Sheep Draw and Dark Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3229 10430 3256 10431 3257 10416 3229 10417
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
005
WGUS74 KMAF 092221
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
421 PM MDT Sun Jun 9 2024
NMC015-092345-
/O.CON.KMAF.FF.W.0035.000000T0000Z-240609T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
421 PM MDT Sun Jun 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR CENTRAL EDDY COUNTY...
At 421 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Carlsbad, Carlsbad North, Avalon, Living Desert State Park, Lake
Avalon, Cavern City Air Terminal and Otis.
This includes the following streams and drainages...
Pecos River, Sheep Draw and Dark Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3229 10430 3256 10431 3257 10416 3229 10417
FLASH FLOOD...RADAR INDICATED
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:32 PM MDT, 22 minutes earlier.
Area forecast discussion, Jun 9, 3:32 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
432 PM CDT Sun Jun 9 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 217 PM CDT Sun Jun 9 2024
WV imagery shows the Baja trough now over Arizona, advecting a mess
of clouds across the border, which will play hob w/afternoon
temperatures. To the north, an approaching cold front is backing
winds in the Permian Basin, and this isn't helping w/temperatures
either. Latest observations/hi-res data suggests highs may be a
little cooler in the north than yesterday due to the front, but a
little warmer in the south, unless clouds increase further there.
CAMs are in good agreement in backing winds over the Permian Basin
this afternoon, sharpening up a boundary along and just north of the
Pecos, and unzipping a line of convection along this feature by 20Z
or so. Environmental shear looks tepid, as would be expected under
ridging, so not much organized activity is anticipated. However,
dry subcloud layers and steep mid-level lapse rates will maintain a
hail/wind threat over the northeast.
Tonight, models still develop convection north of the CWA, adding a
push to the cold front overnight as the Baja trough rides through
the ridge. This will advect abundant moisture into the area, w/the
60F isodrosotherm banked up against the higher terrain and even
beyond by 12Z Monday. Forecast soundings for KMAF increase pwats to
1.72" this evening, considerably higher than the climatological max
of 1.57" and median of 0.97". Better rain chances will shift from
Southeast New Mexico to the Western Low Rolling Plains overnight as
the trough moves east, but with any luck, the drought stricken areas
over the higher terrain out west will get a little relief. What
little fuels are out there remain dry, so lightning starts remain a
concern. With the cooler air moving in behind the boundary, lows
tonight should bottom out only ~ 5 F above normal.
Monday, the upper ridge shifts west, and the Baja trough is still
forecast to straddle New Mexico/Texas by 00Z Tuesday. Stratus
should be backed up against the higher terrain during the morning,
and slow to clear out during the day. For those who like colder
weather, this will be your day, as near- to below-normal highs are
anticipated. Despite this, rain chances will continue as surface
winds veer to easterly, promoting upslope flow under the still-
present Baja trough. CAMs bring in 40-50 kt deep layer shear during
the afternoon, and mid-level lapse rates remain steep, especially
over the higher terrain. Thus, the severe threat will continue.
This activity will taper off to the northeast Monday night as the
upper trough begins exiting to the east. Clearing skies will
promote radiational cooling, resulting in overnight minimums as cool
or a degree below tonight's.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 217 PM CDT Sun Jun 9 2024
After a somewhat active day of weather today and tomorrow, the
pattern generally quiets down for the remainder of the week as upper
ridging is set to return. Before that, one last day of some rain
chances is anticipated for Tuesday as an upper trough slides from
the Texas Panhandle through the Red River Valley. A few afternoon
storms are expected primarily in the northern/eastern Permian Basin
along existing outflow boundaries from Monday's storms as well as
the typical spot over the Davis Mountains. While Monday featured a
welcome but brief break from the heat, temperatures are allowed to
quickly return into the 90s for most with triple digits confined to
the river valleys.
Upper ridging returns Wednesday and should stick around through the
weekend. This warms most of the area well into the upper 90s and
triple digits by Thursday, continuing through early next week. While
a few storms are possible across the Davis Mountains once again on
Wednesday afternoon, subsidence supplied by the building ridge
largely limits storm chances beyond Wednesday.
-Munyan
&&
.AVIATION...
(00Z TAFS)
Issued at 428 PM CDT Sun Jun 9 2024
Convection will be possible through this evening as a cold front
moves through, mainly KMAF/KCNM/KHOB/KINK w/MVFR visbys possible
w/any thunderstorm. Stratus is anticipated behind the front
overnight into Monday morning, but cigs should stay VFR everywhere
but KMAF/KHOB, which could see a couple of hours of MVFR Monday
morning. Winds veer to east and skies scatter out Monday
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 88 67 94 / 60 40 30 20
Carlsbad 67 90 67 100 / 40 40 20 10
Dryden 72 93 71 99 / 20 20 20 10
Fort Stockton 70 93 70 100 / 30 30 20 20
Guadalupe Pass 64 86 65 93 / 30 40 20 10
Hobbs 64 86 63 94 / 60 30 30 10
Marfa 59 90 58 96 / 10 50 20 30
Midland Intl Airport 69 88 68 94 / 50 30 20 10
Odessa 70 89 68 95 / 50 30 20 10
Wink 71 93 71 101 / 40 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Central Brewster
County-Chisos Basin-Davis Mountains-Davis Mountains
Foothills-Lower Brewster County.
NM...None.
&&
SHORT TERM...44
LONG TERM....16
AVIATION...44Hazardous weather outlook, Jun 9, 12:59 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CDT Sun Jun 9 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 159 PM CDT Sun Jun 9 2024 /1259 PM MDT Sun Jun 9 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Hazardous heat is expected this afternoon. A Heat Advisory is in effect this afternoon through evening for the Davis Mountains, Davis Mountain Foothills, and all of Brewster County. A few strong to marginally severe storms will be capable of producing gusty winds and hail this afternoon and this evening. Lightning fire starts are also a concern, especially for the western high terrain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low risk for severe thunderstorms across the area Monday afternoon- all thunderstorm hazards are possible. Lightning fire starts are also a concern, primarily for the Davis Mountains. Hazardous heat is possible Wednesday through Sunday next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 46 min |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.